Log in
Pernicious Anaemia Society
16,712 members11,574 posts

Muscle twitching?

Does anybody experience muscle twitching due to B12 deficiency? In the legs, or arms or eyes?

27 Replies
oldestnewest

I used to before I got enough B12 and supporting supplements, particularly my eyes.

2 likes
Reply

Ohhhh so it resolved with B12 injections and supplements? Did you also have any weakness in the legs?

Reply

I had weakness pretty much everywhere and it still comes back if I don't get the balance of all my supplements right but goes again when I do.

Reply

So it's important to keep the balance of all vitamins through supplements or diet. How old are you and since how long have you been facing this?

Reply

I'm 46 now and I had my first symptoms when I was around 13 years old. I've had 3 years of treatment.

Reply

So you have been having these symptoms since 13 years of age? Has the treatment helped ?

Reply

Yes - it seems a crazily long time - and yes it all goes when I get everything working OK.

Reply

Denise can I ask you how much was enough B12 for you and what supporting supplements as I still have muscle twitches, more so going asleep, but they have lessened somewhat. I was self injecting every day for 3 weeks and I am now every 2 or 3 days.

Reply

I seem to have quite extreme problems so I need 1.5mg hydroxocobalamin every day and lots of methylfolate, potassium, magnesium and iron plus a broad spectrum multivitamin and mineral supplement - but that's just me and everybody is different.

I have been on this for about 3 years and I am still seeing improvements although it's easy to get things out of balance and be back to struggling again!

1 like
Reply

I probably have a long way to go Denise :0( I also feel my iron is down, but my iron ferritin shows quite high. I have a body that is not absorbing well at all...I still have enlarged red blood cells, my folate is fine though. My balance is still not good and their is some sort of ataxia going on in the brain, I always feel like I am falling forward...still got numb feet and fingers...fatigue still pretty bad but my cortisol is low....

Reply

deniseinmilden I too have been taking 1.5mg hydroxocobalamin injections daily as I had to deal with some nasty symptoms. I split the B12 into two doses because if I use only one dose I flag before the day is out. However I am finding this is too much and is causing me adverse effects. I know that very many people say you simply can't take too much B12 but that's not true for me.

I had to go through a cycle of increase, hold, decrease, hold several times to see what was happening. My symptoms from a lot of B12 are surprisingly similar to B12 deficiency (I should say I am not taking it for PA). In my case, it's almost as if the extra B12 is gumming up the works in my body where B12 should be operating.

When I was taking 2mg hydroxocobalamin injections daily I desperately needed to take extra potassium, niacin, B6, and folic acid to help with breathlessness, fluctuating malaise, brain fog, weakness, etc. The benefit from taking those supplements made me guess, incorrecty, that I needed even more B12! However by chance I reduced to 1mg daily and found I improved significantly although it took at least 4 or 5 days to start to come through and I felt quite unwell in that period as my body made the re-adjustment.

I read elsewhere Foggyme explain the need for B12 can fluctuate and perhaps this adds another important factor in interpreting my experience because there was a time 4 months ago when I seemed to be doing very well on 2mg daily.

Reply

I do, sometimes in other random muscles too (I had some twitching for about 10 mind in my ribs the other day), it is getting better though with self injecting!

1 like
Reply

Did you go for any investigations to find out the cause for the twitching? Or you feel it's a symptom of B12? Since how long do you have this twitching?

Reply

It is an often reported symptom but I haven't heard of anyone having specific investigations.

Reply

My eyes! Drives me nuts! I think everyone must be able to see it, but having asked many times, they can't!

1 like
Reply

I do, my legs & feet especially, difficult to sleep with that going on. My big toe was having a party the other day, most bizarre! It's always worse the last 2 weeks when my injection is due.

1 like
Reply

Yes exactly, it's difficult falling asleep with those twitches going on. How long have you been experiencing this? Did you also experience weakness in the legs?

1 like
Reply

The tingling and twitching is quite a new symptom for me, around 2-3 months. I have weakness in my legs due to a back injury and Achilles Tendinitis anyway so that's nothing new. I'm due to see doc maybe next week to follow up on some unrelated blood work and will mention the neuropathy symptoms and beg for 10 weekly injections (don't hold much hope for that)

Reply

Hi, I get eyelid twitches constantly. Been getting worse over the past 6-9 months. Had my first B12 injection today, amongst other things so will see how I get on.

I used to think it might be a magnesium deficiency, but we'll see how this goes!

Reply

Alright. And all the best for your recovery.

Reply

I have only recently realized that my bedtime twitches that keep me awake might actually be due to my B12 being low. I thought fatigue was my only symptom, but as I've read these boards I've realized that the RLS-type symptoms, twitches, and muscle cramps may all be B12-related. I've started tracking their frequency; I'm hoping they may serve me as an early warning sign that I need another jab, before I crash and spend a week on the sofa with fatigue!

2 likes
Reply

I still get them cdragin :0( I have been self injecting now for 2 months, somewhat lessened a bit, but still there :0( I am wondering in calcium and magnesium needs to be added too.

Reply

And potassium!

1 like
Reply

I put out an SOS to all those that grow veggies in our area and a few people came in to help and supply me with their surplus. I was buying supermarket organic but the quality is not good. I do have supplements but not taking them yet. Denise do you think potassium is causing the fatigue and cramping toes, my toes cramp all the time but not painful because I cannot feel them.

Reply

It's definitely possible. Try Googling potassium to find out what the symptoms of deficiency and excess are and what foods you like contain good levels.

It is important to be careful but LoSalt contains 66% potassium chloride so can help.

1 like
Reply

I do Vaishalig, it is lessoning as I am now self injecting with B12, still not entirely gone. I am waiting to try and get magnesium injections too. I do have low cortisol as well and low thyroid.

Reply

Hi Katherine, good to know if it's lessening coz otherwise it takes away all your focus from something important that you are doing and also affects sleep. I wish you the best for your treatment.

1 like
Reply

You may also like...